Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Jackson, KY

July 3, 2001Breathitt County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2001, 8:38 PM EDT for Breathitt County, Perry County, Kentucky. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 8:38 PM EDT (00:38 UTC)
Expired
Jul 3, 2001, 9:15 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Breathitt County, KY, Perry County, KY

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:40 PM EDTThunderstorm WindChavies, KYNumerous trees were blown down.
Jul 3, 8:45 PM EDTThunderstorm Wind 60 EJackson, KY
Jul 3, 9:00 PM EDTThunderstorm WindHazard, KYMultiple trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 040038
SVRJKL

KYC025-193-040115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
838 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY
  BREATHITT COUNTY

* UNTIL 915 PM EDT

* AT 838 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  JACKSON TO GAYS CREEK...OR FROM JACKSON TO 10 MILES NORTH OF
  HYDEN...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER SIKES AT 845 PM EDT.
  OVER HAZARD AT 850 PM EDT.
  OVER DIABLOCK AT 855 PM EDT.
  OVER JEFF AT 900 PM EDT.
  OVER CORNETTSVILLE AT 910 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO 
GROUND LIGHTNING...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW E}NFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3766 8353 3734 8354 3731 8338 3713 8321
          3711 8305 3720 8301 3725 8312 3751 8309

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 3:53 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE JUL 3 2001

MAIN FORECAST PROBLEM CENTERS AROUND POTENTIAL FOR CONVECTION UP
UNTIL THE EXTENDED PERIODS.

ONE WEAKENING MCS IS ABOUT TO ENTER NORTHERN KY FROM THE
NORTHWEST...WHILE ADDITIONAL THUNDERSTORM DEVELOPMENT HAS BEGUN
WESTWARD IN SOUTHERN IN AND SOUTHERN IL. THUS FAR THE LESS ORGANIZED
SCATTERED CONVECTION HAS REMAINED TO OUR SOUTH.

OUR ATMOSPHERE IS CERTAINLY UNSTABLE WITH LIFTED INDICES IN THE
RANGE OF -4 TO -7. IF THE CAP DOES NOT BREAK DUE TO TERRAIN
INFLUENCES EARLY THIS EVENING OR DUE TO WEAKENING MCS MOVING INTO
THE AREA. THERE IS STILL A THREAT OF AN MCS DURING THE NIGHT (AS
SHOWN BY THE MESO ETA). AM NOT COMFORTABLE UNDERCUTTING GUIDANCE
POPS...WHICH ARE IN THE LIKELY CATEGORY FOR MOST OF THE AREA IN BOTH
SETS OF MOS.

ON WEDNESDAY...THE ETA SHOWS AN MCS EXITING THE AREA AT 12Z AND DOES
NOT GENERATE ANY MORE PRECIP BEFORE 00Z. HOWEVER..ALL THREE MODELS
(INCLUDING THE ETA) INDICATE INSTABILITY AND A FAVORABLE POSITION
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. BOTH SETS OF MOS
GUIDANCE SHOW LIKELY POPS...AND WILL STICK WITH THE LIKELY POPS
ALREADY IN ZFPJKL.

UPPER JET SUPPORT WANES WEDNESDAY NIGHT AND THE SURFACE COLD FRONT
IS NOW NOT EXPECTED TO PASS UNTIL THURSDAY...SO WILL GO WITH JUST
CHANCE POPS ON WEDNESDAY NIGHT. CHANCE POPS CONTINUE ON THURSDAY AS
THE COLD FRONT SINKS SOUTH THROUGH THE AREA.

NGM MOS TEMPS LOOK TOO WARM ON WEDNESDAY...PROBABLY BECAUSE OF LOWER
LOW LEVEL DEW POINTS IN THE NGM ALLOWING MORE WARMING BEFORE
CONVECTION DEVELOPS. WILL GO CLOSER TO AVN MAV TEMPS. OTHERWISE...
THE GUIDANCE TEMPS ARE FAIRLY CLOSE AND LOOK REASONABLE.

.JKL...NONE.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:56 AM EDTSevere Thunderstorm WarningJKLClay49 min
Jul 4, 1:40 PM EDTSevere Thunderstorm WarningJKLKnox50 min
Jul 4, 1:54 PM EDTTornado WarningJKLPulaski51 min
Jul 4, 2:44 PM EDTTornado WarningJKLLaurel, Pulaski61 min
Jul 4, 3:26 PM EDTSevere Thunderstorm WarningJKLKnox49 min
Jul 4, 3:44 PM EDTFlash Flood WarningJKLKnox, Laurel3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.